Texas, 2015

Funnel Cloud in Texas, August 17, 2015

August 17, 2015 · NWS HGX · 1 event in 1 county or zone

An early afternoon funnel cloud was sighted near Santa Fe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early afternoon funnel cloud was sighted near Santa Fe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 17, 11:08 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 17, 11:08 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1208 PM CDT MON AUG 17 2015

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION.

&&

.AVIATION...
SHRA/TSRA BEGINNING TO DEVELOP ALONG THE COAST AND WITH PW VALUES
NEAR 2.00 INCHES AND CONVECTIVE TEMPS BETWEEN 87 AND 89 DEGREES...
FEEL ACTIVITY WILL CONTINUE TO EXPAND AND MOVE INLAND. WILL CARRY
VCTS AT ALL TAF SITES AND WILL AMEND IF/WHEN ACTIVITY APPROACHES
A TAF SITE. NOT SURE HOW TO HANDLE TUESDAY AS THE GFS AND ECMWF
BRING SLIGHTLY DRIER AIR INTO SE TX WHILE THE NAM12 CONTS TO
ADVERTISE 2.00 PW AIR MAINLY IN THE MORNING WITH SOME DRYING IN
THE AFTN. ADDED A VCSH FOR KIAH SOUTHWARD STARTING AROUND 10Z.
HAVE KEPT THE AFTN DRY FOR NOW BUT THIS MAY CHANGE. THE PRESSURE
GRADIENT TIGHTENS ON TUESDAY SO EXPECT STRONGER WINDS BY TUESDAY
AFTN. 43

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
MID TO UPPER LEVEL SHEAR AXIS REMAINS DRAPED OVER THE EAST CENTRAL
CONUS...FROM THE UPPER OHIO VALLEY BACK INTO EASTERN TEXAS. A
DEVELOPING UPPER PLAINS SHORTWAVE TROUGH...WITH WEST CENTRAL
CANADIAN ENERGY DIVING DOWN INTO IT...WILL MAINTAIN THIS CURRENT
HEIGHT WEAKNESS PATTERN OVER US THROUGH MID WEEK / AHEAD OF THE
EVENTUAL DEEPENING OF THIS AFOREMENTIONED TROUGH WEDNESDAY INTO
THURSDAY. GOES SOUNDER DATA SHOWS THAT THE NW GULF MOISTURE RIDGE
HAS WORKED ITS WAY ONSHORE ACROSS THE UPPER TEXAS COASTLINE. OTHER
THAN THIS HIGHER MOISTURE ADVECTION...A FEW ELEMENTS LEAN THIS
AFTERNOON'S CONVECTIVE FORECAST TOWARDS HIGH CHANCE PROBS OF
OCCURRENCE. ONE MAY BE THE LOWER LEVEL FOCUS PROVIDED BY RESIDUAL
OUTFLOW BOUNDARIES LEFT OVER FROM YESTERDAY'S ACTIVITY...TWO THE
RELATIVELY LOWER CONVECTIVE TEMPERATURES BEING PROGGED IN THE MID TO
UPPER 80S. HIGHER COLUMN MOISTURE MAY INHIBIT AREAWIDE INLAND MAXIMUM
TEMPERATURES FROM REACHING THE MIDDLE 90S...MEAN LOWER 90S ARE A
SAFER BET. 31

PREV DISCUSSION...

DISCUSSION...
YESTERDAY THERE WAS RATHER GOOD COVERAGE OF STORMS WITH SOME
AREAS GETTING 1-2 INCHES OF RAIN. STILL THERE WERE OTHER AREAS
THAT GOT NOTHING SO THE 40-50 PERCENT RAIN CHANCE LOOKED ON TRACK.
TODAY SIMILAR RAIN CHANCES ARE EXPECTED...PERHAPS A BIT HIGHER
CHANCE. MORNING RADAR SHOWING STORMS FORMING ALONG OUTFLOW OFF THE
COAST OF GALVESTON WHICH MAY EXPAND IN COVERAGE IN THE NEXT FEW
HOURS. SFC ANALYSIS STILL HAS A WEAK PRESSURE GRADIENT ACROSS THE
NW GULF AND SE TX. UPPER LEVEL ANALYSIS AND WATER VAPOR IMAGERY
STILL SHOW UPPER LEVEL TROUGH/SHEAR AXIS STRETCHING FROM THE MID
MISS RIVER VALLEY THROUGH S TX. UPPER LEVEL RIDGE CONTINUES TO
SLIDE WEST OVER S CALI AND THE NEXT SHORT WAVE TROUGH DEVELOPING
OVER THE N ROCKIES. GOES SATELLITE DERIVED PRECIP WATER PRODUCT
SHOWS A SOLID AREA OF MOISTURE WITH PW OVER 2 INCHES. MODELS ARE
NOT RESOLVING THIS WELL AT ALL. IT PROBABLY WILL NOT TAKE MUCH
HEATING TO INITIATE SHOWERS AND THUNDERSTORMS GIVEN THAT MUCH
MOISTURE AND ASCENT FROM THE UPPER LEVEL TROUGH. FORECAST WILL GO
WITH 50-60 PERCENT POPS IN THE AFTERNOON BUT MAY NEED THOSE RAIN
CHANCES TO START SOONER IN THE LATE MORNING TIME FRAME. ONCE AGAIN
IT LOOKS LIKE RAINFALL AMOUNTS WILL BE ROUGHLY AROUND A HALF INCH
BUT THERE WILL BE SOME STORMS THAT CAN PRODUCE 1-2 INCHES QUICKLY.
STREET FLOODING IN URBAN AREAS WILL BE THE MAIN CONCERN. MOST
AREAS WILL STILL NEED 3-5 INCHES OF RAIN IN 3 HOURS TO CREATE A
FLASH FLOOD PROBLEM EXCEPT FOR URBAN AREAS.

GOING INTO THE MIDDLE OF THE WEEK...A COUPLE SHORT WAVE TROUGHS
COMBINE OVER THE N PLAINS AND MID WEST WEDNESDAY TO FORM A STRONG
CLOSED UPPER LOW. TROUGH AXIS FROM THE LOW SEEMS TO PHASE TOGETHER
WITH THE TROUGH OVER TEXAS. WITH PRECIP WATER VALUES REMAINING
AROUND 1.8 TO 2.1 INCHES FOR THE NEXT WEEK...FORECAST WILL CARRY
AT LEAST SOME CHANCE OF PRECIP THROUGH THE WEEK. THE BEST CHANCES
LOOK TO OCCUR TODAY AND THEN WED INTO THUR. A FRONTAL BOUNDARY IS
STILL EXPECTED TO PUSH INTO N TX BUT MAY BE WEAKER THAN FORECASTED
BEFORE. STILL ADDING THE SYNOPTIC BOUNDARY WITH DEEP MOISTURE AND
LIFT FROM THE UPPER TROUGH SHOULD RESULT IN HIGHER RAIN CHANCES
MAINLY ON THURSDAY. THE 00Z MODELS SEEMED TO HAVE BACKED OFF ON
HIGHER RAINFALL TOTALS BUT THURSDAY STILL SHOULD BE A WET DAY.

STORMS ON THURSDAY COULD BE ON THE STRONG TO SEVERE SIDE
DEPENDING UPON INSTABILITY. RIGHT NOW GFS SHOWS POSSIBLY 2000-3000
J/KG OF CAPE AND HIGH WET BULB ZERO HEIGHTS. MAY BE SOME SMALL
HAIL BUT DOWNBURST WINDS MAY BE MORE OF A THREAT. EVEN THEN MODEL
SOUNDINGS LOOK RATHER MOIST DUE TO GREATER THAN 2 INCHES OF PRECIP
WATER AND LACK DRY AIR TO AID IN DOWNWARD ACCELERATION.

BY THE END OF THE WEEK THE TROUGH AXIS SHEARS OUT OVER TEXAS WITH
ANOTHER TROUGH FORMING IN THE N ROCKIES. THIS SYSTEM SHOULD MOVE
ACROSS THE N PLAINS OVER THE COMING WEEKEND. GFS/ECMWF STILL
SUGGEST THAT THE RIDGE MAY BUILD OVER THE S PLAINS BY SUNDAY. THE
RIDGE MAY THEN EXPAND BACK OVER THE ROCKIES AND SHIFT BACK INTO
THE DRY SUMMER TIME PATTERN. THIS MEANS THAT MAX TEMPS BACK IN THE
UPPER 90S WILL BE POSSIBLE FOR THE 7-10 DAY FORECAST. 39

MARINE...
GRADUALLY STRENGTHENING MAINLY SOUTH WINDS CAN BE EXPECTED
THROUGH MUCH OF THE WEEK UNDER A TIGHTENING SURFACE PRESSURE
GRADIENT. CAUTION FLAGS ARE EXPECTED TO BE REACHED MAINLY FROM
TUESDAY NIGHT THROUGH WEDNESDAY EVENING FOR THE OFFSHORE WATERS
DUE TO THE STRENGTHENING WINDS (15 TO 20 KNOTS) AND BUILDING SEAS
(POSSIBLY REACHING 4 TO 6 FEET). WINDS ACROSS THE BAYS AND
NEARSHORE WATERS COULD REACH CAUTION LEVELS TOO. PERIODS OF
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH WINDS AND WAVES
HIGHER IN AND NEAR THE STORM ACTIVITY. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      96  73  97  77  95 /  30  10  20  20  40
HOUSTON (IAH)              95  74  95  78  92 /  50  20  40  20  60
GALVESTON (GLS)            91  80  92  81  91 /  50  20  40  50  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 17, 3:58 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
458 AM CDT MON AUG 17 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
458 AM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY. THE MAIN
HAZARDS EXPECTED ARE STRONG GUSTY WINDS AND HEAVY DOWNPOURS.
SOME OF THE STRONGER STORMS COULD PRODUCE 1 TO 2 INCHES VERY
QUICKLY. STREET FLOODING MAY BE THE MAIN IMPACT IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY FROM MONDAY THROUGH
THURSDAY. STRONG GUSTY WINDS AND CLOUD-TO-GROUND LIGHTNING ARE
POSSIBLE. BRIEF HEAVY RAINFALL WILL ALSO BE POSSIBLE AND COULD
LEAD TO STREET FLOODING IN URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

GMZ330-335-350-355-370-375-181000-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
458 AM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE. ISOLATED STRONG
STORMS MAY GENERATE GUSTY WINDS AND BRIEF ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY.
ANY STORMS THAT DO DEVELOP WILL LIKELY PRODUCE LIGHTNING AND GUSTY
WINDS WHICH COULD BRIEFLY INCREASE SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 10 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
August 17, 12:55 PM CST
Where
Galveston County, 1.39 mi WNW of Alta Loma
Reported by
Law Enforcement
Coordinates
29.380, -95.100

An early afternoon funnel cloud was sighted near Santa Fe.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588068.